Melanoma in spine

Posted By
6/25/2011 7:08pm
View other posts by
Activity
Replies: 6

I have been taking radiation for a mass that has entered my spine.  Last treatment about June14.  Two days ago I started  having pain in lower back and it has gotten worse.  About a 10 on a scale of one to 10.  I see doctor on Monday.  I  am taking Morphine and Lo-tabs for pain.  It don't quite do it.  I fear that the radiations didn't kill anything and it is in spinal cord.

Has anyone had this situation?

shellebrownies - (6/25/2011 - 9:37pm)

If your doctor has an on-call number for the weekends, I would call right away and let them know of the sudden increase in pain. I would think they would want you to be seen at the emergency room rather than wait until Monday when you are dealing with possible spinal cord compression.  I would recommend havng an MRI done as soon as possible. Have you been experiencing any tingling, pain shooting down legs or muscle weakness, loss of bowel or bladder control?

About a month and a half ago, our old oncologist had my husband come in for an MRI of his lower spine (he also has mets in his spine), because she was afraid that the cancer might be encroaching on the spine, possibly causing swelling or partial compression of the spine. It didn't turn out to be the case at that time, but these were the questions they were asking him at that point. 

The pain increase does not necessarily mean the cancer has broached the spinal cord iteslf. It could be swelling, or a possible crack in one of the bones, disc slippage, etc. All the more reason to let your doctor know of the increase in pain and have it evaluated ASAP. 

Is radiation the only treatment they are providing you, or is it being used in conjunction with another treatment?

Also, if nothing else they should be able to better control your pain. Make sure your doctor is aware of it.

Michelle, wife of Don

Gonna stand my ground, won't get turned around,
And I'll keep this world from draggin' me down;
Gonna stand my ground and I won't back down.
~Tom Petty

BethA in VA - (6/25/2011 - 11:12pm)

Oh I hate to hear this.  I hope you get the pain under control.  This is one of my biggest fears.  I have lower back & hip pain that no one has pin pointed a cause for.  I had the MRI and luckly it didn't show anything, but my fear is it will eventually be MM.   I hope you find help, and can have some pain relief.  Good luck.  I will keep you in my prayers.  Beth 3/B

Melanoma tends to cut into your looks!!

 

awwchan - (6/27/2011 - 10:09pm)

My first time to reply of post message to this forum since I discoverd this board 18 months ago. I read this forum almost every day in order to know all the real life cases out there.

My wife Celia has the similar problem with metastasis to the lower spine and had radiation two months ago. She is now can not walk and sit upright for a few seconds because of severe pain with the legs and the lower spine. The doc has offered her powerful pain killer but that couldn't help much. Celia is going to have CT and MRI in the next two weeks before deciding what to do next.

 

Andrew

Caregiver

Caregiver to my Wife Celia who is stage IV

awwchan - (6/27/2011 - 10:10pm)

My first time to reply of post message to this forum since I discoverd this board 18 months ago. I read this forum almost every day in order to know all the real life cases out there.

My wife Celia has the similar problem with metastasis to the lower spine and had radiation two months ago. She is now can not walk and sit upright for a few seconds because of severe pain with the legs and the lower spine. The doc has offered her powerful pain killer but that couldn't help much. Celia is going to have CT and MRI in the next two weeks before deciding what to do next.

 

Andrew

Caregiver

Caregiver to my Wife Celia who is stage IV

Nebr78 - (6/28/2011 - 3:42am)

I finally got some relief today.   Had Dr. appt. and 3-4 hours of chemo.  He kicked the Morphine up to 45mg.   Also prescription for Oxycodone for inbetween Morphine pills if needed.   It is supposed to be easier on body and don't cause constipation as Hydrocodone does.  He said Radiation will still keep working even though treatments are over.  Will have a CT scan in 5-6 weeks.   Darn Heart Disease stops them from certain tests and limits the amount of chemo medicine.   Thanks for replies.     CF from Nebraska.

Nebr78 - (6/29/2011 - 3:06am)

My heart disease raised its ugly head about 15 hours after my last treatment on July 2.

In the middle of the  night (3 a.m.) I had chest pain.  I had to take one Nitro pill to get rid of it which is ok but it will also limit the amount of chemo I can take.  When it rains it pours.

I don't know what the my Oncologist and  Cardionlogist will do now. Maybe go on with chemo but watch the strength of the medicinesl.

I think I will set up a raffle board to see which disease gets me; heart or cancer.  Might as well have some fun out of this.